Ohio, 2019Flood in Ohio, February 5 to 11, 2019
February 5 to 11, 2019 · NWS CLE · 1 event in 1 county or zone
A deep freeze in late January produced thick river ice across the region. A rapid warm up in early February with temperatures in the 50s across the Maumee Basin, accompanied by snowmelt and rain combined runoff lead to ice break up and resultant ice jams.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep freeze in late January produced thick river ice across the region. A rapid warm up in early February with temperatures in the 50s across the Maumee Basin, accompanied by snowmelt and rain combined runoff lead to ice break up and resultant ice jams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 5, 10:06 AM EST, 5 hours 54 minutes earlier.
Area forecast discussion, Feb 5, 10:06 AM EST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
Issued by National Weather Service Buffalo NY
1006 AM EST Tue Feb 5 2019
.SYNOPSIS...
A cold front will move east out of Ohio into Pennsylvania
followed by a ridge of high pressure this afternoon. A warm
front will lift north across the area tonight as waves of low
pressure move northeast. A much stronger low pressure system
will intensify over Illinois Thursday and move northeast into
the Great Lakes. A cold front will move east across the area
Thursday night. High pressure will build east across the Great
Lakes over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cold advection will continue into the area from the northwest
this morning as high pressure edges into the picture. This will
allow for slow erosion of the cloud shield as it does so from
the northwest. In the interim, abundant low level moisture and
clouds will bring a dreay but relatively warm morning.
A warm front will lift north across the area and slow in
forward motion tonight. The warm and moist air will encounter
the cold air in the lower levels and the potential exists for
some freezing rain to develop along the northern tier counties.
Expecting around a tenth of an inch of ice overnight in the
north. Due to uncertainty on whether cold air will be strong
enough to support the freezing rain, will hold off on issuing a
winter weather advisory. Then, warm air advection pushes north
during the morning hours Wednesday changing any wintry
precipitation over to all rain. Rainfall amounts during the day
Wednesday will approach a quarter of an inch to a third of an
inch and with the ground being saturated, this rainfall will be
pure runoff. Expecting the possibility of seeing rises occur on
all of the rivers in the area and will have to be monitored down
the road for possible flood situation. Temperatures will be
drastically cooler today in the wake of the cold front. Not
expecting much of a fall tonight as warm air tries to return
during the night. Then, warm surge occurs Wednesday with highs
back in the lower 50s most areas and lower 40s in the northeast
and northwest portions of the area.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
A deep layer southwest flow in the mid and upper levels will be over
the region by Wednesday night into Thursday ahead of a sharp upper
level trough moving out of the Rocky Mountains region. Forecast
soundings and profile show PW values increasing to very high levels
for this time of year between 1.0" and 1.5". A stalled out frontal
boundary will be near central of southern Ohio during this time.
Several impulses will ride through the mid level flow and interact
with the boundary and very moist airmass. One disturbance will move
through Wednesday evening with a break between systems early
Thursday morning. The frontal boundary will lift northward in
response to the upper level trough moving across the Midwest Region
on Thursday. The boundary will lift through northern Ohio across the
lake. We will see temperatures rise late Wednesday night and
Thursday to about 20 or 25 degrees above average. Some places across
central Ohio may reach near 60 degrees.
Models continue to indicate a round of moderate to heavy rainfall
Thursday afternoon into Thursday evening across the area. There may
be just enough elevated instability for a few rumbles of thunder as
well. The front will move through Thursday night and temperatures
will fall as a polar airmass begins to move in. We expect widespread
1 to 2 inches of storm total rainfall area wide with up to 3
inches possible across our southern counties in central Ohio
Wednesday and Thursday. Flood watches may be needed for portions
of the area by Thursday because of saturated grounds and
potential flooding concerns.
Rain will briefly change to snow behind the front late Thursday
night into early Friday morning but no accumulations are expected
with the recent warm temperatures. West to northwest flow with
colder air both at the surface and aloft will help develop a little
bit of lake effect for the primary snowbelt areas of far NE Ohio
into NW Pennsylvania on Friday and Friday night A light dusting to
an inch or two could be possible. We will end up back in the teens
for lows on Friday night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure clears the area out on Saturday with cold temperatures
and mostly clear skies. Our attention will turn to the next
shortwave in the southwest flow moving towards our area by Sunday
afternoon and Sunday night. Light snow chances will return area
wide. There are some uncertainties and differences with model
solutions during this time. We will have a better handle on
timing and possible accumulations in a day or so. The long range
model solutions indicate a potential stronger storm system to
develop and impact the region around Tuesday of next week. We
will have cold air in place with potentially deep moisture over
running the polar airmass. Will not get too specific with
details because of uncertainty but we will need to watch trends
for another winter weather event early next week.
&&
.AVIATION /12Z Tuesday THROUGH Saturday/...
Cold front will continue to move from west to east across the
area over the next several hours. Most of the rain ahead of the
cold front is pushing east of the area at this time with some
residual drizzle taking place in isolated spots. Most of the
visibilities are VFR but ceilings are running IFR and briefly
LIFR at this time. Gradual improvement will take place through
the day behind the cold front. A brief period of VFR conditions
is expected later today into this evening but another storm
system will bring a chance for some freezing rain over the
northern tier counties late tonight. Otherwise, just rain
elsewhere is expected.
OUTLOOK...Non-VFR Wednesday and Thursday through Thursday night.
&&
.MARINE...
Ice melting and shifting will continue on the lake this week with
above average temperatures and shifting of wind direction. We will
see a light northeasterly flow today 10 to 15 knots shifting to
easterly flow tonight and Wednesday. East winds may increase up to
20 knots by Wednesday morning. Waves may increase in ice free areas
on the lake. Light northeast flow continues Wednesday night.
Southeasterly flow increases by Thursday with much milder
temperatures. Southerly winds will increase to 15 or 20 knots by
Thursday evening. A strong cold front will move through Thursday
night and shift the winds to the west or northwest 20 to 30 knots.
Gusty winds will continue on Friday and relax as high pressure moves
in by Saturday evening.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Lombardy
NEAR TERM...Fries/Lombardy
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Lombardy
MARINE...Griffin
Hazardous weather outlook, Feb 5, 5:20 AM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
520 AM EST Tue Feb 5 2019
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-061030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
520 AM EST Tue Feb 5 2019
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is the potential for heavy rain Thursday which could have
possible significant impacts to the rivers and streams across the
area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-061030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
520 AM EST Tue Feb 5 2019
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Lucas
- When
- February 5, 4:00 PM EST to February 11, 8:00 PM EST
- Where
- Lucas County, 1.16 mi E of Waynesfield to 2.44 mi SSW of Monument
- Cause
- Ice Jam
- Property damage
- $60,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.582, -83.628
River ice began to break up on the 5th with jamming reported just south of Toledo. Rain on the 6th and 7th measuring around 0.75 across the basin caused river rises. Flooding attributed to the ice jam was reported between the riverside communities of Waterville north to Maumee. Impacts were localized to the Side Cut Metropark which cut off one popular commuter road Riverside Dr and Jerome Rd. Damages were reported to Riverside Cemetery and to the Metropark picnic areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Hail in Missouri, February 5 to 7, 20192 deaths · 2 injured · $100,000 · 1 in hail · 32 events
- Ice Storm in Michigan, February 5 to 7, 2019$24 million · 10 events
- Ice Storm and Winter Weather in Kansas, February 5 to 7, 20191 death · $10,000 · 6 events
- Winter Weather in Wisconsin, February 5, 201920 events
- Heavy Snow and Winter Weather in South Dakota, February 5 to 7, 201920 events
- Winter Storm and Heavy Snow in Colorado, February 5 to 7, 201916 events
- Ice Storm and Winter Storm in Illinois, February 5 to 6, 201914 events
- Dense Fog in Missouri, February 5 to 6, 201911 events
- Heavy Snow in Wisconsin, February 5 to 6, 20199 events
- Winter Weather in Colorado, February 5 to 7, 20197 events
- Winter Storm and Heavy Snow in Wyoming, February 5 to 6, 20196 events
- Heavy Snow in Wisconsin, February 5, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809484.